Alert archive / Colorado / Tornado Warnings in 2005
Tornado Warning 38, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 3, 2005, 5:24 PM MDT for Yuma County, Colorado. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2005, 5:24 PM MDT (23:24 UTC)
- Expired
- Jul 3, 2005, 6:10 PM MDT
- In force
- 46 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 5:35 PM MDT | HAIL 0.88 | 5 Sw Eckley, CO | NICKLE AND DIME SIZE HAIL COVERED THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2727 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 032325 TORGLD COC125-040015- /O.NEW.KGLD.TO.W.0038.050703T2324Z-050704T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 524 PM MDT SUN JUL 3 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 615 PM MDT * AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ECKLEY... MOVING SOUTH AT 15 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... ECKLEY AT 530 PM MDT... HEARTSTRONG BY 555 PM MDT... VERNON AND ABARR BY 610 PM MDT... IN ADDITION TO THE TORNADO...OTHER SEVERE THUNDERSTORMS ARE MOVING EAST ACROSS YUMA COUNTY...THESE STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP. LAT...LON 4043 10278 3966 10279 3964 10206 4043 10206 $$ JRM
2 follow-up statements
000 WWUS53 KGLD 032341 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 540 PM MDT SUN JUL 3 2005 COC125-040015- /O.CON.KGLD.TO.W.0038.000000T0000Z-050704T0015Z/ YUMA CO- 540 PM MDT SUN JUL 3 2005 ...A TORNADO WARNING CONTINUES UNTIL 615 PM MDT FOR YUMA COUNTY... AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 7 MILES SOUTHEAST OF ECKLEY...MOVING SOUTHEAST AT 25 MPH. THE TORNADO WILL BE NEAR... VERNON AND WRAY AROUND 545 PM MDT... A TORNADO WARNING BASED ON DOPPLER RADAR MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND GET TO THE LOWEST LEVEL OF THE BUILDING AWAY FROM WINDOWS. LAT...LON 4043 10278 3966 10279 3964 10206 4043 10206 $$ JRM
000 WWUS53 KGLD 040010 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 608 PM MDT SUN JUL 3 2005 COC125-040018- /O.CAN.KGLD.TO.W.0038.000000T0000Z-050704T0015Z/ YUMA CO- 608 PM MDT SUN JUL 3 2005 ...THE TORNADO WARNING FOR YUMA COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE OR CAPABLE OF PRODUCING A TORNADO. HOWEVER HEAVY RAIN...SMALL HAIL...WIND GUSTS TO 50 MPH AND FREQUENT DEADLY LIGHTNING ARE STILL POSSIBLE AS A LINE OF STRONG STORMS CONTINUES TO MOVE ACROSS MUCH OF YUMA COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY EVENING FOR EAST CENTRAL COLORADO AND NORTHWESTERN KANSAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY EVENING FOR WEST CENTRAL KANSAS. LAT...LON 4043 10278 3966 10279 3964 10206 4043 10206 $$ JRM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 3, 2:17 PM MDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 3, 2:17 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 217 PM MDT SUN JUL 3 2005 .DISCUSSION...FORECAST CONCERNS INCLUDE CHANCES FOR CONVECTION THROUGH MIDWEEK ALONG WITH TEMPERATURES. 18Z SURFACE MAP ANALYSIS SHOWED A COLD FRONT EXTENDING ACROSS SOUTHEAST NEBRASKA INTO NORTHERN KANSAS AND THEN WEST TO NEAR GOODLAND AND INTO NORTHEAST COLORADO. THE FRONT CONTINUES TO MOVE SLOWLY SOUTH. A SURFACE LOW PRESSURE SYSTEM WAS LOCATED OVER SOUTHWEST KANSAS. A DRYLINE WAS SEEN ON LATEST SURFACE OBSERVATIONS OVER EASTERN COLORADO FROM NEAR AKRON TO FLAGLER COLORADO. IR AND WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL SHORTWAVE OVER WESTERN COLORADO MOVING EASTWARD WHILE A STRONGE VORT MAX WAS MOVING EASTWARD ALONG THE NORTH DAKOTA AND CANADIAN BORDER. A DRYLINE WAS SEEN ON LATEST SURFACE OBSERVATIONS OVER EASTERN COLORADO FROM NEAR AKRON TO FLAGLER COLORADO. MORNING CONVECTION HAD MOVED EASTWARD OUT OF OUR FORECAST AREA WHILE THE NEXT ROUND OF CONVECTION WAS MOVING OFF THE HIGHER TERRAIN OF COLORADO. MODELS INITIALIZED WELL TODAY WITH POSITION OF FRONTAL BOUNDARY AS WELL AS WITH UPPER LEVEL SHORTWAVES MOVING EASTWARD IN UPPER FLOW. FOR TONIGHT EXPECT CONVECTION TO CONTINUE AT LEAST INTO THE EARLY MORNING HOURS AS SHORTWAVE MOVES THROUGH. MODERATE INSTABILITY FROM AFTERNOON SUN AS WELL AS LOW LEVEL MOISTURE WILL WORK WITH THE UPPER LEVEL SHORTWAVE AS WELL AS THE NEARBY FRONTAL BOUNDARY TO CONTINUE CHANCES FOR CONVECTION. WILL MENTION THAT SOME STORMS MAY BE SEVERE AT LEAST DURING THE EVENING. WILL EXPECT MOST OF THE CONVECTION TO END BY AROUND MIDNIGHT BUT WILL KEEP CHANCE POPS FOR OUR EASTERN ZONES INTO THE EARLY MORNING HOURS. LOW TEMPERATURES WILL BE MILD IN THE 60S. FOR TOMORROW EAST TO SOUTHEAST SURFACE WINDS WILL OCCUR CONTINUING TO BRINGING LOW LEVEL MOISTURE INTO THE REGION. SHOULD SEE A GOOD DEAL OF SUNSHINE DURING THE MORNING AND INTO THE AFTERNOON. THIS WILL HELP TO PROMOTE INSTABILITY FOR LATE AFTERNOON AND EVENING THUNDERSTORMS. BOTH THE NAM AND GFS MODELS SHOW ANOTHER UPPER LEVEL SHORTWAVE MOVING EASTWARD THROUGH THE REGION BY LATE AFTERNOON AND EVENING. THIS WILL HELP PROMOTE CHANCES FOR CONVECTION AGAIN. HAVE NOT MADE A GREAT DEAL OF CHANGE TO HIGH TEMPERATURES. EXPECT SLIGHTLY COOLER TEMPERATURES THAN PREVIOUS DAYS IN THE 80S. WE WILL BE NORTH OF FRONTAL BOUNDARY ALONG WITH UPSLOPE EAST TO SOUTHEAST WINDS. MODELS CONTINUE TO SHOW A REPEAT OF THE WEATHER PATTERN ON TUESDAY AS WELL AS WEDNESDAY WITH AN UPPER LEVEL SHORTWAVE MOVING THROUGH LATE IN THE DAY AND EVENING BOTH TUESDAY AND WEDNESDAY. LOW LEVEL MOISTURE AND INSTABILITY WILL BE PRESENT TO CONTINUE CHANCE POPS FOR CONVECTION. EXPECT HIGH TEMPERATURES BOTH TUESDAY AND WEDNESDAY TO WARM A BIT INTO THE LOW TO MIDDLE 90S. MODELS DO SHOW THE START OF THE BUILDING UPPER RIDGE INTO THE AREA BY WEDNESDAY. THE EXTENDED FORECAST PERIOD FOR THURSDAY THROUGH SUNDAY LOOKS DRY WITH SEASONAL TEMPERATURES AS STRONG 500 MB UPPER RIDGE BUILDS OVER THE CENTRAL HIGH PLAINS. EXPECT HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S WITH OVERNIGHT LOW TEMPERATURES IN THE 60S. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && LAMMERS
Hazardous weather outlook, Jul 3, 10:30 AM MDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT SUN JUL 3 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 405 AM MDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS OVER THE EASTERN THIRD OF THE TRI-STATE AREA WILL CONTINUE TO MOVE NORTHEAST AND OUT OF THE AREA BY NOON MDT (1 PM CDT). TWO AREAS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP. ONE AREA WILL BE ALONG THE COOL FRONTAL BOUNDARY WHICH WILL CONTINUE TO SLOWLY PUSH SOUTH...REACHING A LINE FROM ROUGHLY HILL CITY THROUGH GOVE INTO TRIBUNE AND LEOTI. THE OTHER WILL BE OVER FAR EASTERN COLORADO WHERE AN UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE ROCKIES AND ONTO THE PLAINS. ALL THE ACTIVITY WILL GENERALLY MOVE SOUTHEAST THROUGH TONIGHT. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS POSSIBLE FROM HILL CITY TO GOVE TO LEOTI EARLY TONIGHT. ANY ADDITIONAL RAINFALL OVER FAR SOUTHERN HITCHCOCK AND THE NORTHERN HALF OF RAWLINS COUNTIES WILL LIKELY RESULT IN LOCALIZED FLOODING AFTER AN ESTIMATED 2 TO 4 INCHES OF RAIN FELL THIS MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THROUGH WEDNESDAY NIGHT. THE BASIC SCENARIO CALLS FOR INSTABILITY TO BUILD DURING THE DAY WITH THUNDERSTORMS DEVELOPING LATE IN THE DAY OVER FAR EASTERN COLORADO AND ADJACENT COUNTIES IN KANSAS. AIDED BY DISTURBANCES MOVING THROUGH THE AREA FROM THE WEST ANY STORMS THAT DEVELOP WILL MOVE ACROSS MUCH OF THE AREA DURING THE EVENING AND OVERNIGHT HOURS. THE PRIMARY THREATS DURING THE DAY AND EARLY EVENINGS WILL BE LARGE HAIL AND DAMAGING WINDS. DURING THE OVERNIGHT HOURS LOCALLY HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS. FOR THURSDAY THROUGH SATURDAY AN UPPER LEVEL RIDGE OF HIGH PRESSURE LOOKS TO BUILD ACROSS THE AREA WITH LITTLE CHANCE OF PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2 PM MDT (3 PM CDT). DDT
In the hours before
Special weather statement, Jul 3, 12:03 PM MDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1203 PM MDT SUN JUL 3 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-040200- CHEYENNE CO-CHEYENNE KS-DECATUR-GOVE-GRAHAM-GREELEY-KIT CARSON-LOGAN- NORTON-RAWLINS-SHERIDAN-SHERMAN-THOMAS-WALLACE-WICHITA-YUMA- 1203 PM MDT (103 PM CDT) SUN JUL 3 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 588 IN EFFECT UNTIL 8 PM MDT (9 PM CDT)... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 588 UNTIL 8 PM MDT (9 PM CDT) FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA. IN EASTERN COLORADO: CHEYENNE...KIT CARSON AND YUMA. IN NORTHWEST KANSAS: CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY... LOGAN...NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...WALLACE AND WICHITA. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH... AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. LAMMERS
Local storm report, Jul 3, 12:10 PM MDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1210 PM MDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL NORCATUR 39.83N 100.19W
07/03/2005 1.00 INCH DECATUR KS TRAINED SPOTTER
&&
MMEHLELocal storm report, Jul 3, 3:43 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 15 S AROYA 38.63N 103.13W
07/03/2005 0.75 INCH CHEYENNE CO PUBLIC
&&
MMEHLEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:42 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 63 min |
| Jul 3, 3:16 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 59 min |
| Jul 3, 4:50 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 55 min |
| Jul 3, 4:52 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 53 min |
Nearby
Tornado Warnings in Colorado, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.